Subquadratic Algorithm for Dynamic Shortest Distances

Extended Abstract
  • Piotr Sankowski
Conference paper
Part of the Lecture Notes in Computer Science book series (LNCS, volume 3595)

Abstract

In this paper we extend a technique introduced in [14] for dynamic matrix functions. We present dynamic algorithms for computing matrix determinant and matrix adjoint over commutative rings. These algorithms are then used to construct an algorithm for dynamic shortest distances in unweighted graph. Our algorithm supports updates in O(n1.932) randomized time and queries in O(n1.288) randomized time. These bound improve over the previous results and solve a long-standing open problem if sub-quadratic dynamic algorithms exist for computing all pairs shortest distances.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Bunch, J., Hopcroft, J.: Triangular Factorization and Inversion by Fast Matrix Multiplication. Math. Comp. 28, 231–236 (1974)MathSciNetCrossRefMATHGoogle Scholar
  2. 2.
    Coppersmith, D.: Rectangular Matrix Multiplication Revisited. J. Complex. 13(1), 42–49 (1997)MathSciNetCrossRefMATHGoogle Scholar
  3. 3.
    Coppersmith, D., Winograd, S.: Matrix Multiplication via Arithmetic Progressions. In: Proceedings of the nineteenth annual ACM symposium on Theory of Computing, pp. 1–6. ACM Press, New York (1987)Google Scholar
  4. 4.
    Demetrescu, C., Italiano, G.F.: Fully Dynamic All Pairs Shortest Paths with Real Edge Weights. In: Proceedings of 42th annual IEEE Symposium on Foundations of Computer Science, pp. 260–267 (2001)Google Scholar
  5. 5.
    Demetrescu, C., Italiano, G.F.: Improved Bounds and New Trade-Offs for Dynamic All Pairs Shortest Paths. In: Widmayer, P., Triguero, F., Morales, R., Hennessy, M., Eidenbenz, S., Conejo, R. (eds.) ICALP 2002. LNCS, vol. 2380, pp. 633–643. Springer, Heidelberg (2002)CrossRefGoogle Scholar
  6. 6.
    Demetrescu, C., Italiano, G.F.: A new Approach to Dynamic all Pairs Shortest Paths. In: Proceedings of the thirty-fifth annual ACM Symposium on Theory of Computing, pp. 159–166. ACM Press, New York (2003)Google Scholar
  7. 7.
    Frandsen, G.S., Hansen, J.P., Miltersen, P.B.: Lower Bounds for Dynamic Algebraic Problems. In: Meinel, C., Tison, S. (eds.) STACS 1999. LNCS, vol. 1563, pp. 362–372. Springer, Heidelberg (1999)CrossRefGoogle Scholar
  8. 8.
    Greene, D.H., Knuth, D.E.: Mathematics for the Analysis of Algorithms. Birkhäuser, Basel (1982)Google Scholar
  9. 9.
    Henzinger, M.R., King, V.: Fully Dynamic Biconnectivity and Transitive Closure. In: Proceedings 36th annual IEEE Symposiumon Foundations of Computer Science, pp. 664–672 (1995)Google Scholar
  10. 10.
    Huang, X., Pan, V.Y.: Fast Rectangular Matrix Multiplication and Applications. Journal of complexity 14(2), 257–299 (1998)MathSciNetCrossRefMATHGoogle Scholar
  11. 11.
    King, V.: Fully Dynamic Algorithms for Maintaining All-Pairs Shortest Paths and Transitive Closure in Digraphs. In: Proceedings of 40th annual IEEE Symposium on Foundations of Computer Science, pp. 81–91 (1999)Google Scholar
  12. 12.
    Kung, H.T., Traub, J.F.: All Algebraic Functions Can Be Computed Fast. J. ACM 25(2), 245–260 (1978)MathSciNetCrossRefMATHGoogle Scholar
  13. 13.
    Reif, J.H., Tate, S.R.: On Dynamic Algorithms for Algebraic Problems. J. Algorithms 22(2), 347–371 (1997)MathSciNetCrossRefMATHGoogle Scholar
  14. 14.
    Sankowski, P.: Dynamic Transitive Closure via Dynamic Matrix Inverse. In: Proceedings of the 45th annual IEEE Symposium on Foundations of Computer Science, pp. 509–517 (2004)Google Scholar
  15. 15.
    Schonhage, A., Strassen, V.: Schnelle Multiplikation grosser Zahlen. Computing 7, 281–292 (1971)MathSciNetCrossRefGoogle Scholar
  16. 16.
    Schwartz, J.T.: Fast Probabilistic Algorithms for Verification of Polynomial Identities. J. Algorithms 10, 701–717 (1980)Google Scholar
  17. 17.
    Strassen, V.: Vermeidung von Divisionen. J. reine u. angew. Math. 264, 182–202 (1973)MathSciNetGoogle Scholar
  18. 18.
    Ullman, J., Yannakakis, M.: High-probability Parallel Transitive Closure Algorithms. In: Proceedings of the 1990 ACM Symposium on Parallel Algorithms and Architectures, July 1990, pp. 200–209 (1990)Google Scholar
  19. 19.
    Zippel, R.E.: Probabilistic Algorithms for Sparse Polynomials. In: Ng, K.W. (ed.) EUROSAM 1979 and ISSAC 1979. LNCS, vol. 72, pp. 216–226. Springer, Heidelberg (1979)CrossRefGoogle Scholar
  20. 20.
    Zwick, U.: All Pairs Shortest Paths in Weighted Directed Graphs Exact and Almost Exact Algorithms. In: Proceedings of the 39th annual IEEE Symposium on Foundations of Computer Science, pp. 310–319 (1998)Google Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2005

Authors and Affiliations

  • Piotr Sankowski
    • 1
  1. 1.Institute of InformaticsWarsaw UniversityWarsawPoland

Personalised recommendations